Background: Drug induced liver injury (DILI) refers to the presence of Acute Liver Damage caused by exposure to a drug or non-infectious toxic agents excluding other causes of liver damage and represents about 50% of cases of acute liver failure in developed countries.
Case presentation: A 32 year old Mexican man was referred for evaluation of new onset of jaundice, nausea, fatigue and dark urine with a>10 fold increase in his transaminase, >50 fold increase in his Bilirubin with elevated alkaline phosphatase with a R factor for Liver Injury of 3.8 (Mixed Pattern). The patient had received a prescription for Greater Celandine (Chelidonium majus) due to Chronic Fatigue approximately 12 weeks prior his evaluation. Hepatic evaluation revealed negative results for acute viral hepatitis, autoimmune disease, metabolic or neoplastic disease. The result of the liver biopsy showed marked centrilobular cholestasis without fibrosis determining a Roussel Uclaf Causality Assessment Method (RUCAM) of 8 points making the diagnosis of DILI secondary to Greater Celandine. The patient was treated with antihistamines, ursodiol and discontinuation of the Homeopathic Drug. His liver enzymes and synthetic function practically normalized 4 weeks after discontinuation of the Greater Celandine.
Conclusión: This case describes the association between a homeopathic drug (Chelidonium majus) and DILI in Mexico. Drug induced liver injury may be difficult to diagnosis since Homeopathic Drugs are not considered a dangerous drugs by patients and its consumption can be omitted by them, so the diagnosis is based on an adequate clinical suspicion, diagnostic tools including the ACG algorithms, causative assessment scales, imaging and histological findings.